Can Hair Loss in Women be Caused by Pregnancy, Prozac, or Hyperactive Thyroid?

December 1st, 2006

Q: I had a baby 12 weeks ago and have recently been diagnosed with a hyperactive thyroid, although only slightly. I was also taking Prozac for 7-10 days. I am 27 and have been experiencing a significant amount of hair loss from all over my scalp. What are the chances that this would be permanent?

A: Based upon your history, you have three possible reasons for having a type of hair loss called telogen effluvium; thyroid disease, medication induced (Prozac) and pregnancy.

Telogen effluvium is diagnosed by a hair pull test and observing club hairs under the microscope. It is generally a reversible condition, regardless of the cause. Telogen effluvium most often occurs 2-3 months after the inducing event, so your pregnancy is the most likely cause. Prozac would less likely be the problem since you have only been on it for a short time. Besides causing Telogen effluvium, thyroid disease can also alter your hair characteristics, which can make your hair appear thinner.

Other causes of hair loss, such as genetic female pattern hair alopecia, must be ruled out. Please see the Hair Loss in Women page on the Bernstein Medical – Center for Hair Restoration website for more information.

Related Posts:

Rating:  1 Star2 Stars3 Stars4 Stars5 Stars  

Topic:  

Tags:  , , , , , , , , , , , ,
Posted by Robert M. Bernstein M.D. on December 1st, 2006 at 8:02 am


Browse Hair Restoration Answers by topic:









© 2005-2016 Bernstein Medical, P.C. All Rights Reserved.

ARTAS, ARTAS Hair Studio, and RESTORATION ROBOTICS logo are among the trademarks and/or registered trademarks of Restoration Robotics, Inc. in the United States and/or other countries.